Missed 3 Pills and Breakthrough Bleeding

Patient

Q: I missed my birth control pill three days in a row around my ovulation date (according to my calculations). I resumed my pill schedule but I experienced bleeding for 5 days in a row. My period was two weeks away when the bleeding started. My nurse said I needed to make sure to take my pills and that the bleeding was possibly a reaction from my body as a result of the pill schedule interruption. I then had an odorless brown discharge for about three days. This discharge did not look like dry blood, it was very different to the spotting you get at the beginning or end of a period. Is this something I should be worried about.

Doctor

A:   You may have had an early period due to the missed pills which may throw off the balance of the sex hormones in your body.   While on birth control pills, the combined effects of estrogen and progesterone suppress the formation of the uterine tissue, this is why you may experience scanty periods or only spottings, a drop of blood or even brown smudge during your period.
To be safe, you should use a back up method of contraception along with the birth control pills for atleast a week, since the ovulation time may have been altered due to the 3 missed active birth control pills.
 
You may have had an early period due to the missed pills which may throw off the balance of the sex hormones in your body.   While on birth control pills, the combined effects of estrogen and progesterone suppress the formation of the uterine tissue, this is why you may experience scanty periods or only spottings, a drop of blood or even brown smudge during your period.

To be safe, you should use a back up method of contraception along with the birth control pills for atleast a week, since the ovulation time may have been altered due to the 3 missed active birth control pills
 

Related Q&A

Q: I am taking Neurorubine - Forte and have experienced lack of eye focus and trembling in the arms ... is this a side a...

Q: I am 20 years old, female, newly(1month) on tri-estarylla. I have always had uneven breast where my left was signific...

Q: I took notheristone back in August and since then, my period has changed its date from when it was. Will my period go...

Q: I recently started taking the pill for the first time. I read online to take it on the first day of bleeding which i ...

Q: Hello. Ive been taking Lo Loestrin Fe for exactly a year to this month now. The first 2 or 3 months i bled a lot, the...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews